Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 12, 2017, 12:20 AM EDT for Jefferson County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 12:20 AM EDT (04:20 UTC)
- Expired
- Aug 12, 2017, 1:15 AM EDT
- In force
- 55 min
- Issued by
- NWS Buffalo, NY
County Jefferson County, NY
The radar
The Ft Drum radar (KTYX), 67 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 4.3 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
606
WWUS81 KBUF 120420
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
1220 AM EDT SAT AUG 12 2017
NYZ007-120515-
Jefferson-
1220 AM EDT SAT AUG 12 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON COUNTY...
At 1219 AM EDT, a strong thunderstorm was located over Cedar Point
State Park, or 20 miles northwest of Watertown, moving northeast at
25 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Clayton, Kring Point State Park, Wellesley Island State Park, Cedar
Point State Park, Redwood, Alexandria Bay, Grindstone and Fishers
Landing.
This includes Interstate 81 between exits 50 and 52.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4440 7583 4439 7584 4434 7573 4413 7617
4420 7627 4421 7621 4424 7617 4429 7615
4430 7610 4435 7601 4435 7595 4440 7586
TIME...MOT...LOC 0419Z 229DEG 23KT 4421 7615
$$
ThomasWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 11, 10:40 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 11, 10:40 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1040 PM EDT Fri Aug 11 2017 .SYNOPSIS... Low pressure will slowly move across the Great Lakes region before exiting through Quebec on Sunday. While the weekend will not be a washout, there is a chance of showers and thunderstorms through Saturday, with warm yet seasonable temperatures. This will be followed by mainly dry weather and slightly cooler temperatures for Sunday and into next week. && .NEAR TERM /THROUGH SATURDAY/... For the rest of tonight...scattered convection should generally tend to diminish from southwest to northeast following the passage of a mid level shortwave...and with the arrival of drier air and subsidence in its wake. The one exception to this will be across extreme far western New York...where an approaching surface cold front should help to kick off a few additional showers and isolated storms overnight as it interacts with the warm waters of Lake Erie. Otherwise it will be another warm and moderately sticky night with a warm and somewhat humid airmass remaining in place out ahead of the cold front...with overnight lows mostly ranging between the lower and middle 60s. On Saturday, the best moisture and instability axis ahead of the upper level low will shift eastward across central and eastern NY, which matches well with SPC's marginal risk outline. Thus any stronger thunderstorm activity will be most numerous mainly east of the Finger Lakes into the North Country. Will mention small hail and gusty winds for the eastern Lake Ontario region. However, isolated to scattered showers will remain over WNY with the steeper mid-level lapse rates in the vicinity of the trough axis. Cold air advection behind the frontal passage will help steepen low-level lapse rates from west to east Saturday afternoon and evening, which will help winds mix down especially over the lower Great Lakes, with winds to around 20 mph. This will make for a breezy afternoon as 850 mb temperatures fall to around +10C. High temperatures will be limited to the low to mid 70s. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... A weak...secondary cold front could touch off a few light showers over our region Saturday evening...then as we progress through the overnight...the cooler air in its wake will deepen to the point where it could support some nuisance lake effect rain showers. Since both instability and synoptic moisture will be limited...pops will only range from slgt chc southeast of Lake Erie to low chc east- southeast of Lake Ontario where a longer fetch should benefit any lake induced convection. One last area of shower activity will be from the Tug Hill northward where a short window of upslope flow could allow for a few showers. On Sunday...any weak disorganized lake effect early in the morning will quickly give way to plenty of sunshine. Subsidence found between two strong shortwaves will combine with expansive surface high pressure centered over the Upper Mississippi Valley to provide our region with fair weather. H85 temps in the vcnty of 12c will allow afternoon temperatures to climb into the mid to upper 70s. The large surface high will drift east across all of the Great Lakes region Sunday night. This will provide us with generally star filled skies and comfortable overnight temperatures in the 50s. While the area of high pressure will remain firmly in control of our weather on Monday...the passage of a 'dry' shortwave to our north will encourage more cloud cover (cumulus build up) than the day before. Max temps will be in the upper 70s to near 80. && .LONG TERM /TUESDAY THROUGH FRIDAY/... After several days of high pressure over the region...courtesy of a blocked mid level flow...the pattern will gradually become quite progressive. An omega block over the northern latitudes will become pinched off over the Lower 48...and this will leave a quasi-zonal flow over the Great Lakes region for the latter portion of the week. This will be favorable for the passage of at least one front...with an increasing chance for showers by the end of the week. Temperatures during this period will average near to just above mid August normals. && .AVIATION /03Z SATURDAY THROUGH WEDNESDAY/... Through the course of tonight...scattered showers and isolated storms will largely tend to diminish from southwest to northeast following the passage of a mid level disturbance. The one exception to this will be across extreme far western New York...where an approaching surface cold front will help to kick off a few additional showers and storms overnight as it interacts with the warm waters of Lake Erie. In terms of flight conditions...largely VFR conditions will continue to predominate through the early overnight hours...before low level moisture pooling along/out ahead of the aforementioned cold front results in the development of IFR/MVFR ceilings across far western New York overnight. At this point the best chances for IFR appear to lie across the higher terrain of the Southern Tier...with MVFR ceilings more likely in and around KBUF/KIAG. On Saturday...the surface cold front will slowly push eastward across the area. With renewed daytime heating...initially scattered showers and isolated storms along the boundary during the morning will both become more numerous as the front crosses the eastern Finger Lakes and North Country during the afternoon...where a few storms could produce locally gusty winds and some small hail. With respect to flight conditions... areas of IFR/MVFR across far western New York at the start of the day should improve back to VFR following the passage of the cold front... while the remainder of the region should see a continuation of general VFR conditions...albeit with brief/localized reductions to IFR/MVFR possible within any heavier showers and storms. Outlook... Sunday...A chance of morning showers across eastern sections...otherwise mainly VFR. Monday through Wednesday...Mainly VFR. && .MARINE... A low pressure system will track north of the lower Great Lakes through the weekend. Winds and waves will remain light through Friday night with scattered showers and thunderstorms. A cold front will cross the lower Great Lakes Saturday and Saturday night with winds and wave possibly reaching small craft conditions Saturday afternoon and night. High pressure will then build in Sunday through Monday with decreasing wind and wave action. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...CHURCH NEAR TERM...CHURCH/JJR SHORT TERM...RSH LONG TERM...RSH AVIATION...JJR MARINE...CHURCH
Hazardous weather outlook, Aug 11, 4:48 AM EDT, 19 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 448 AM EDT Fri Aug 11 2017 NYZ001>008-010>014-019>021-085-120900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 448 AM EDT Fri Aug 11 2017 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and Tonight. Showers and thunderstorms will form through the day today, with chances for storms to remain across the region into the evening. While the bulk of this activity will be garden variety, there will be marginal conditions for a few strong to severe storms with gusty winds, heavy rain and hail the threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-120900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 448 AM EDT Fri Aug 11 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. Showers and thunderstorms will form through the day today, with chances for storms to remain across the region into the evening. While the bulk of this activity will be garden variety, there will be a small chance for a few strong to severe storms with gusty winds and heavy rain the threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 12, 12:20 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1220 AM EDT SAT AUG 12 2017
NYZ007-120515-
Jefferson-
1220 AM EDT SAT AUG 12 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON COUNTY...
At 1219 AM EDT, a strong thunderstorm was located over Cedar Point
State Park, or 20 miles northwest of Watertown, moving northeast at
25 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Clayton, Kring Point State Park, Wellesley Island State Park, Cedar
Point State Park, Redwood, Alexandria Bay, Grindstone and Fishers
Landing.
This includes Interstate 81 between exits 50 and 52.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4440 7583 4439 7584 4434 7573 4413 7617
4420 7627 4421 7621 4424 7617 4429 7615
4430 7610 4435 7601 4435 7595 4440 7586
TIME...MOT...LOC 0419Z 229DEG 23KT 4421 7615
ThomasThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 11:39 PM EDT | Special Marine Warning | BUF | 96 min | |
| Aug 12, 4:38 AM EDT | Beach Hazards Statement | BUF | Chautauqua, Erie | 18 hr |
| Aug 12, 4:39 AM EDT | Small Craft Advisory | BUF | 18 hr | |
| Aug 12, 1:19 PM EDT | Special Marine Warning | BUF | 56 min | |
| Aug 12, 1:21 PM EDT | Special Weather Statement | BUF | Ontario | 24 min |
| Aug 12, 1:42 PM EDT | Special Weather Statement | BUF | Oswego | 48 min |
| Aug 12, 1:45 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego, Wayne | 60 min |
| Aug 12, 2:40 PM EDT | Severe Thunderstorm Warning | BUF | Lewis, Oswego | 65 min |
| Aug 12, 3:23 PM EDT | Severe Thunderstorm Warning | BUF | Lewis | 24 min |
| Aug 12, 3:38 PM EDT | Special Weather Statement | BUF | Niagara | 37 min |
| Aug 12, 5:10 PM EDT | Special Weather Statement | BUF | Niagara, Orleans | 50 min |
| Aug 12, 6:29 PM EDT | Special Marine Warning | BUF | 31 min | |
| Aug 12, 6:57 PM EDT | Special Marine Warning | BUF | 63 min | |
| Aug 12, 7:02 PM EDT | Special Weather Statement | BUF | Erie | 28 min |
| Aug 12, 7:32 PM EDT | Special Weather Statement | BUF | Wyoming | 28 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.